Alert archive / Kentucky / Flash Flood Warnings in 2014
Flash Flood Warning 41, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 8, 2014, 8:55 PM EDT for Knox County, Whitley County, Kentucky. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2014, 8:55 PM EDT (00:55 UTC)
- Expired
- Sep 9, 2014, 3:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Knox County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 9:30 PM EDT | HEAVY RAIN 2.67 | 6 Sw Barbourville, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
009 WGUS53 KJKL 090055 FFWJKL KYC121-235-090700- /O.NEW.KJKL.FF.W.0041.140909T0055Z-140909T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 855 PM EDT MON SEP 8 2014 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY... SOUTH CENTRAL KNOX COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 300 AM EDT TUESDAY * AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAINFALL HAS ALREADY FALLEN. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BIRDSEYE...BRYANTS STORE...CLATE...GAUSDALE...GOINS...KING AND PERMON. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. && LAT...LON 3683 8399 3676 8386 3669 8393 3677 8404 $$ JACOBSON
2 follow-up statements
571 WGUS73 KJKL 090213 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1013 PM EDT MON SEP 8 2014 KYC121-235-090700- /O.CON.KJKL.FF.W.0041.000000T0000Z-140909T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KNOX KY-WHITLEY KY- 1013 PM EDT MON SEP 8 2014 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL WHITLEY AND SOUTH CENTRAL KNOX COUNTIES UNTIL 300 AM EDT... AT 1009 PM EDT...NATIONAL WEATHER SERVICE REPORTED THAT RAINFALL REPORTS/ESTIMATES OF TWO TO FOUR INCHES OF RAIN HAS FALLEN OVER THE AREA. THE RAIN HAS ENDED...HOWEVER FLASH FLOODING MAY STILL BE OCCURRING. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... BIRDSEYE...BRYANTS STORE...CLATE...GAUSDALE...GOINS...KING AND PERMON. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN JACKSON KY. && LAT...LON 3683 8399 3676 8386 3669 8393 3677 8404 $$ JACOBSON
782 WGUS73 KJKL 090449 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1249 AM EDT TUE SEP 9 2014 KYC121-235-090505- /O.CAN.KJKL.FF.W.0041.000000T0000Z-140909T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KNOX KY-WHITLEY KY- 1249 AM EDT TUE SEP 9 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL WHITLEY AND SOUTH CENTRAL KNOX COUNTIES IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3683 8399 3676 8386 3669 8393 3677 8404 $$ GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 8:25 PM EDT, 30 minutes earlier.
Area forecast discussion, Sep 8, 8:25 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 825 PM EDT MON SEP 8 2014 .UPDATE... ISSUED AT 825 PM EDT MON SEP 8 2014 ISOLATED INTENSE SHOWERS CONTINUE TO BE FOUND ALONG A WESTWARD MOVING BOUNDARY. THESE SHOWERS ARE MOVING VERY SLOWLY AND HAVE PRODUCED LOCALIZED AREAS OF UP TO TWO INCHES OF RAINFALL. WILL CONTINUE TO MONITOR THESE BUT EXPECT A DECLINE IN THE SHOWERS NOW THAT THE SUN HAS SET...AN IDEA GENERALLY SUPPORTED IN THE NEAR TERM MODELS. WITH PLENTIFUL LOW LEVEL MOISTURE IN PLACE...EXPECT FOG AND LOW CLOUDS TO REFORM OVERNIGHT AND INCREASED SKY COVER SOME TOWARDS DAWN. FOR THE SAME REASON...OVERNIGHT LOWS WERE ADJUSTED UPWARDS. OBSERVATIONS REVEAL DEWPOINTS WELL INTO THE 60S...WITH EVEN A FEW LOWER 70S...SO OVERNIGHT LOWS SHOULD REMAIN IN THE 60S. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 405 PM EDT MON SEP 8 2014 IN GENERAL MORNING MODELS RUNS ARE SHOWING DECENT AGREEMENT. MID LEVEL SHORT WAVE IS CURRENTLY PUSHING NORTHEAST OUT OF OUR AREA AND INTO THE UPPER OHIO VALLEY. MOST CONVECTIVE ACTIVITY HAS BEEN IN THE SOUTHEAST WHERE THERE HAS BEEN LESS CLOUD COVER...AMPLE SFC HEATING FOR DIURNAL INSTABILITY. WHILE EFFECTS OF SHORT WAVE ON OUR AREA HAS BEEN LIMITED...SFC MOISTURE/DEW POINTS HAS RISEN CONSIDERABLY AS A RESULT. THIS WILL ALLOW FOR THE REDEVELOPMENT OF FOG TONIGHT. HOWEVER EXPECTATIONS ARE THAT OVERNIGHT LOWS WILL NOT BE AS COOL AS THIS MORNINGS. SO FOG MAY NOT BE QUITE AS DENSE AS THIS MORNING. JUST THE SAME DID PASS ON CONCERNS TO INCOMING SHIFT. OTHERWISE...WEATHER WILL BE DRIVEN BY BROAD ZONAL FLOW WITH LITTLE IF ANY ACTIVE WEATHER THROUGH THE SHORT TERM. TEMPERATURES WILL BE ABOVE NORMS AS WELL. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 405 PM EDT MON SEP 8 2014 MAJOR PATTERN CHANGE WILL OCCUR AT THE BEGINNING OF THE PERIOD...WITH A TRANSITION TO FALL LIKE WEATHER. CONTINUES TO BE GOOD MODEL AGREEMENT ON A POTENT COLD FRONT MOVING ACROSS THE AREA ON THURSDAY. BEST DYNAMICS WILL REMAIN WELL TO THE NORTH OF THE AREA...AND FRONT WILL BECOME SHEARED AS SURFACE LOW MOVES INTO QUEBEC ON THURSDAY. WITH A MORE WEST-EAST ORIENTATION TO THE FRONT AND PWS FORECAST IN EXCESS OF 2 INCHES ON THURSDAY...AROUND THE 99TH PERCENTILE...WILL NEED TO CONTINUE TO MONITOR THE SITUATION FOR HEAVY RAINS. HEAVY RAIN LOOKS TO BE A GREATER THREAT THAN SEVERE WEATHER AT THIS TIME. THE FRONT WILL USHER IN MUCH COOLER AND DRIER AIR FOR THE UPCOMING WEEKEND. REINFORCING SURGES OF COOL AIR WILL OCCUR THIS WEEKEND AND AGAIN NEXT WEEK...AND THERE WILL BE SHOWER CHANCES FOR AT LEAST PARTS OF THE AREA WITH THESE. AFTER THE COLD FRONTAL PASSAGE ON THURSDAY TEMPERATURES WILL AVERAGE BELOW NORMAL INTO NEXT WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 732 PM EDT MON SEP 8 2014 WIDELY SCATTERED SHOWERS AND A FEW STORMS CONTINUE TO DEVELOP ON A NORTHWEST MOVING OUTFLOW BOUNDARY. THIS ACTIVITY SHOULD DIMINISH WITH THE SETTING SUN. THEN...FOG AND LOW CLOUDS WILL BECOME A CONCERN. SHORT TERM MODELS SHOW PLENTIFUL LOW LEVEL MOISTURE IN PLACE LATE TONIGHT AND EXPECT FOG AND LOW CLOUDS TO REFORM AND PRODUCE LOW MVFR TO IFR CONDITIONS AT MOST AREA AIRPORTS LATE TONIGHT INTO TUESDAY MORNING. WILL INDICATE A SLOW BURN OFF OF THE LOW CLOUDS WITH VFR CONDITIONS NOT EXPECTED TO RETURN UNTIL LATE MORNING OR MIDDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ABE SHORT TERM...RAY LONG TERM...SBH AVIATION...ABE
Hazardous weather outlook, Sep 8, 3:50 PM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 350 PM EDT MON SEP 8 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 350 PM EDT MON SEP 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON...MAINLY ACROSS FAR SOUTHEAST KENTUCKY CLOSE TO THE WEST VIRGINIA...VIRGINIA...AND TENNESSEE BORDERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS FROM LATE WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY EVENING AS A POTENT COLD FRONT MOVES THROUGH THE REGION. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THUNDERSTORMS ON THURSDAY... ESPECIALLY SHOULD ANY THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME LOCATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF/RAY
In the hours before
Special weather statement, Sep 8, 6:35 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
635 PM EDT MON SEP 8 2014
KYZ107-109-110-119-082300-
JOHNSON-MARTIN-MAGOFFIN-FLOYD-
635 PM EDT MON SEP 8 2014
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 700
PM EDT MONDAY EVENING...
JOHNSON...
EAST CENTRAL MAGOFFIN...
NORTHWESTERN MARTIN AND
NORTHWESTERN FLOYD.
AT 634 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DOBSON...OR 6
MILES SOUTHWEST OF PAINTSVILLE...MOVING NORTHEAST AT 20 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FITZ AROUND 640
PM EDT...HAGERHILL AROUND 645 PM EDT...PAINTSVILLE AROUND 650 PM
EDT...TUTOR KEY AROUND 655 PM EDT...NIPPA AROUND 700 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS. LOCALIZED HIGH WATER IS
POSSIBLE WITH STREAMS...DITCHES...AND LOW WATER CROSSINGS RUNNING
FULL.
&&
LAT...LON 3789 8262 3788 8262 3766 8284 3773 8299
3798 8285 3792 8274 3789 8263 3793 8260
3792 8258
TIME...MOT...LOC 2234Z 212DEG 17KT 3777 8287
JACOBSONThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:40 PM EDT | Areal Flood Advisory | JKL | Knox, Whitley | 3 hr |
| Sep 8, 9:44 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan | 6 hr |
| Sep 8, 10:03 PM EDT | Flash Flood Warning | JKL | Bell, Harlan | 6 hr |
| Sep 8, 11:08 PM EDT | Areal Flood Advisory | JKL | Leslie | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.